Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 17, 2013, 1:01 AM CDT for 4 counties in Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 1:01 AM CDT (06:01 UTC)
- Expired
- Apr 17, 2013, 1:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Edwards County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 1:05 AM CDT | HAIL 1 | 5 Wsw Haviland, KS | |
| Apr 17, 1:07 AM CDT | HAIL 0.88 | 1 Ssw Haviland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS53 KDDC 170601
SVRDDC
KSC047-097-151-185-170645-
/O.NEW.KDDC.SV.W.0023.130417T0601Z-130417T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
101 AM CDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 145 AM CDT
* AT 1257 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
SOUTHEAST OF GREENSBURG...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
* LOCATIONS IMPACTED INCLUDE...
HAVILAND...WELLSFORD...FELLSBURG...TROUSDALE...HOPEWELL...BYERS...
BELPRE...MACKSVILLE AND DILLWYN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9916 3797 9872 3746 9909 3755 9935
TIME...MOT...LOC 0601Z 206DEG 37KT 3757 9919
HAIL...1.50IN
WIND...<50MPH
$$
FINCH2 follow-up statements
426
WWUS53 KDDC 170623
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 AM CDT WED APR 17 2013
KSC047-097-151-185-170645-
/O.CON.KDDC.SV.W.0023.000000T0000Z-130417T0645Z/
STAFFORD KS-PRATT KS-KIOWA KS-EDWARDS KS-
123 AM CDT WED APR 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
EDWARDS...NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHWESTERN
STAFFORD COUNTIES UNTIL 145 AM CDT...
AT 120 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TROUSDALE...
AND MOVING NORTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
LOCATIONS IMPACTED INCLUDE...
TROUSDALE...HOPEWELL...BELPRE...MACKSVILLE AND DILLWYN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9916 3797 9872 3765 9900 3776 9917
TIME...MOT...LOC 0623Z 206DEG 37KT 3777 9906
HAIL...1.50IN
WIND...<50MPH
$$
FINCH930 WWUS53 KDDC 170646 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 146 AM CDT WED APR 17 2013 KSC047-097-151-185-170656- /O.EXP.KDDC.SV.W.0023.000000T0000Z-130417T0645Z/ STAFFORD KS-PRATT KS-KIOWA KS-EDWARDS KS- 146 AM CDT WED APR 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EDWARDS...NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHWESTERN STAFFORD COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3799 9916 3797 9872 3765 9900 3776 9917 TIME...MOT...LOC 0623Z 206DEG 37KT 3777 9906 $$ FINCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:27 AM CDT, 34 minutes earlier.
Area forecast discussion, Apr 17, 12:27 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1227 AM CDT WED APR 17 2013 ...UPDATED FOR AVIATION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE APR 16 2013 TONIGHT: STRATUS FILL BACK IN TONIGHT AS 850 HPA UPSLOPE FLOW STRENGTHENS. IN ADDITION, A STRENGTHENING WARM AIR ADVECTION PATTERN THROUGH THE OVERNIGHT WILL ALSO FAVOR CONTINUED STRATUS. THIS STRATUS WILL THICKEN ENOUGH FOR DRIZZLE PRODUCTION. 850 HPA THETA-E ADVECTION IS STRONGEST ACROSS C/SC KANSAS, SO OVERNIGHT CONVECTION WILL BE A CONCERN. 1000-2000 J/KG OF MUCAPE IS PLENTY FOR MORE ROBUST CONVECTION, HOWEVER, 1-6 KM (NOT 0-6 KM SINCE CONVECTION WILL NOT BE SURFACE BASED) SHEAR IS ON THE WEAK SIDE (30 KT). A STORM MIGHT PRODUCE QUARTER SIZE HAIL, BUT THAT IS ON THE LIBERAL SIDE OF FORECAST HAIL SIZE. OVERNIGHT LOWS EXPECTED IN THE 30S DEG F. TOMORROW: THE GFS CONTINUES TO SUFFER FROM POOR PERFORMANCE AND VERIFICATION AND WAS IGNORED. THE COOL AIRMASS WILL CONTINUE TO DOMINATE ACROSS MUCH OF SW KANSAS. AGAIN, THERE COULD BE SOME STORMS ACROSS THE EAST, HOWEVER THIS CONVECTION WILL BE ELEVATED. INSTABILITY WEAKENS THROUGH THE DAY AS THE COLD AIRMASS SINKS SOUTH SO PROBABILITIES OF PRECIPITATION VALUES COULD BE OVERDONE. FORECAST TEMPERATURES FOR TOMORROW WERE A BLEND OF THE NAM AND ECMWF. MAXIMUMS MAINLY IN THE 40S/50S DEG F. WIDESPREAD OR MORE ORGANIZED SEVERE THUNDERSTORM ACTIVITY SHOULD BE WELL SOUTH OF THE REGION. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 254 PM CDT TUE APR 16 2013 A DEEP UPPER LEVEL TROUGH...LONG ADVERTISED BY THE MODELS...WILL BE MOVING OUT OF THE ROCKIES AND OVER THE CENTRAL PLAINS WEDNESDAY NIGHT AND THURSDAY. STRONG COLD ADVECTION WILL BE DEVELOPING OVER THE WESTERN HIGH PLAINS WEDNESDAY AFTERNOON AND THIS COLD AIR WILL CONTINUE TO CHARGE SOUTH AND EAST OVERNIGHT. THE ECMWF/NAM MODELS SHOW THE 850 MB FRONTAL BOUNDARY WILL BE OVER SOUTH CENTRAL KANSAS FOR A PERIOD OF TIME WEDNESDAY EVENING BEFORE IT IS PUSHED SOUTH. AN EMBEDDED SHORTWAVE DISTURBANCE WILL BE LIFTING OUT OF THE BASE OF THE UPPER TROUGH INTO THAT AREA WHICH COULD HELP SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT INTO THE EVENING HOURS BEFORE THE DEEPER COLD AIR MOVES IN FROM THE WEST. MODEL SOUNDINGS OVER SOUTH CENTRAL KANSAS SHOW INSTABILITY ABOVE THE FRONTAL INVERSION WITH ROUGHLY 1000-1500 J/KG OF CAPE. IF STORMS DEVELOP IN THAT AREA THEY SHOULD BE CAPABLE OF AT LEAST SOME QUARTER SIZE HAIL. FARTHER WEST, RAIN WILL BE CHANGING OVER TO SNOW AS THE ATMOSPHERE COOLS. AREAS FROM SYRACUSE TO WAKEENEY WILL SEE THE BEST CHANCES FOR MEASURABLE SNOW BUT AM NOT EXPECTING THIS TO AMOUNT TO TOO MUCH. SNOWFALL AMOUNTS SHOULD NOT BE MORE THAN AN INCH AT THE MOST. GIVEN THE LIGHTER AMOUNTS AND THAT THIS WILL LIKELY BE A WET SNOW, DO NOT EXPECT BLOWING SNOW TO BE A PROBLEM. WITH THE STRONG COLD ADVECTION OCCURRING, NORTH WINDS WILL BE FAIRLY STRONG THROUGH THE NIGHTTIME HOURS AND INTO THURSDAY. THE GFS MOS LOOKS WAY OVERDONE ON WIND SPEEDS. NAM MOS LOOKS MORE REASONABLE BUT EVEN THEN WE COULD BE PUSHING ADVISORY CRITERIA SPEEDS DURING THE NIGHT. THROUGH THE REMAINDER OF THE WEEK, THE UPPER TROUGH MOVES EAST OUT OF THE PLAINS. MID/UPPER LEVEL FLOW BEHIND THE TROUGH BECOMES NORTHWESTERLY WITH INCREASING WARM AIR ADVECTION OVER THE CENTRAL HIGH PLAINS. AFTER A DAY OF HIGH TEMPERATURES GENERALLY IN THE 30S AND LOWER 40S THURSDAY, WE SHOULD SEE HIGHS BOUNCING BACK INTO THE 50S AND 60S ON FRIDAY AND SATURDAY, RESPECTIVELY. BY EARLY NEXT WEEK, THE MODELS CONTINUE TO SUGGEST THAT SHORT WAVE TROUGHS WILL MOVE OUT OF WESTERN CANADA INTO THE CENTRAL PART OF THE COUNTRY. DETAILS ABOUT THESE FEATURES WILL LIKELY CHANGE DURING THE NEXT FEW RUNS, SO WILL HAVE AT LEAST SLIGHT CHANCE/CHANCE POPS IN THE FORECAST FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK. THE MODELS ARE SUGGESTING THAT A SURGE OF COLDER AIR WILL BE MOVING DOWN INTO THE CENTRAL PLAINS ON MONDAY. IF THE ECMWF VERIFIES, WE WILL SEE A FEW DAYS OF HIGH TEMPERATURES IN THE 30S AGAIN MONDAY AND TUESDAY. THE GFS IS NOT NEAR AS AGGRESSIVE WITH THE COLD AIR. OBVIOUSLY A LOT OF UNCERTAINTY THIS FAR OUT SO GOING WITH THE ALLBLEND SEEMS THE BEST CHOICE AT THIS TIME. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1220 AM CDT WED APR 17 2013 IFR CONDITIONS WITH DRIZZLE AND FOG WILL CONTINUE THROUGH ABOUT 18Z, THEN MODELS SHOW THE DRIZZLE ENDING BUT STILL IN IFR CIGS. A STRONG COLD FRONT IS EXPECTED TO DROP INTO WESTERN KANSAS BY 00-03Z THURSDAY WITH STRONG NORTH WINDS OF 25-40KTS AND AREAS OF LIGHT SNOW OR FLURRIES. && .PRELIMINARY POINT TEMPS/POPS... DDC 26 39 23 57 / 50 20 0 0 GCK 25 38 22 58 / 50 30 0 0 EHA 25 39 23 59 / 50 10 0 0 LBL 26 41 23 60 / 50 0 0 0 HYS 27 37 22 54 / 60 40 10 0 P28 32 42 25 56 / 60 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...GERARD AVIATION...KRUSE
Hazardous weather outlook, Apr 16, 5:40 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 540 PM CDT TUE APR 16 2013 KSZ030-031-043>046-061>066-074>081-084>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-M ORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 540 PM CDT TUE APR 16 2013 /440 PM MDT TUE APR 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS PRODUCING HAIL AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE AFTER MIDNIGHT, GENERALLY EAST OF A LINE FROM DIGHTON TO ASHLAND AND EASTWARD. THE BEST POTENTIAL FOR LARGE HAIL TO HALF DOLLAR SIZE, IS FROM HAYS TO KINSLEY AND EASTWARD ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL KANSAS ON WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE REQUIRED LATER TONIGHT ACROSS PARTS OF SOUTH CENTRAL KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Apr 17, 12:35 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL COLDWATER 37.26N 99.34W
04/17/2013 E1.00 INCH COMANCHE KS LAW ENFORCEMENT
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:20 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 55 min |
| Apr 17, 12:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 43 min |
| Apr 17, 1:10 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 65 min |
| Apr 17, 1:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 45 min |
| Apr 17, 2:41 PM CDT | Special Weather Statement | DDC | Pratt | 49 min |
| Apr 17, 3:50 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 19 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.